Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 146, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 25, 2000, 6:43 PM EDT for Pittsylvania County, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 2000, 6:43 PM EDT (22:43 UTC)
- Expired
- Jun 25, 2000, 7:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 6:50 PM EDT | Hail 0.75 | Blairs, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 252244 SVRRNK VAC143-252315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 643 PM EDT SUN JUN 25 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED A * SEVERE THUNDERSTORM WARNING FOR... PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 715 PM EDT. * AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF BLAIRS...MOVING NORTHEAST AT 20 MPH. HAIL UP TO DIME SIZE CAN BE EXPECTED WITH THIS STORM. WINDS UP TO 60 MPH CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 715 PM EDT INCLUDE BLAIRS... CHATHAM... REPORT1 SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. $$ JJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:10 PM EDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jun 25, 2:10 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 210 PM EDT SUN JUN 25 2000 TNGT...LOW LIFTING NORTH OF NEW YORK STATE WILL DRAG A TROUGH ACROSS THE AREA OVERNIGHT. HOWEVER...FLOW IS STRETCHING AND COMPACT VORTICITY FIELD WILL WEAKEN AS THE TROUGH MOVES THROUGH THE AREA. VORT LOBE WILL BE VERY SLOW TO CROSS THE MOUNTAINS TONIGHT, WHILE INSTABILITY REMAINS IN PLACE AFTER DARK. SO, COULD HAVE CONVECTION INTO THE EARLY MORNING HOURS AT VARIOUS PLACES IN THE CWA, WITH GREATEST CHANCE OF CONVECTION ACROSS THE NORTH. MON...EVERYTHING REMAIN UNCHANGED EXCEPT SLIGHTLY COOLER AIR ALOFT AND CAPES NUDGING A LITTLE HIGHER. ONLY OTHER DIFFERENCE IS THAT CONVECTIVE TRIGGER WILL BE UPSTREAM AS ANOTHER WEAKENING FRONT APPROACHES FROM THE WEST. TUES...LOOKS MUCH LIKE TODAY WITH REMNANTS OF FRONT BEING DRUG ACROSS THE REGION BY A LOW WELL NORTH INTO CANADA. HEATING AND SURFACE CONVERGENCE IN A LEE TROUGH SHOULD TRIGGER MORE CONVECTION DURING THE LATE AFTERNOON ON TUESDAY. EXTENDED...WILL HAVE CHANCE OF CONVECTION EACH DAY, WITH POSSIBLE LACK OF ACTIVITY ON FRIDAY AS FLOW BECOMES MORE NORTHWEST. WILL ONLY GO PARTLY CLOUDY ON FRI FOR NOW. .RNK... .VA...NONE. .WV...NONE. .NC...NONE. HH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:23 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, City of Galax | 67 min |
| Jun 25, 4:52 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford | 38 min |
| Jun 25, 6:07 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 38 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.